Colorado, 2007

Flash Flood in Colorado, August 7, 2007

August 7, 2007 · NWS GJT · 1 event in 1 county or zone

Heavy rain caused flash flooding along the Rio Blanco River south of Pagosa Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain caused flash flooding along the Rio Blanco River south of Pagosa Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 1:11 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 7, 1:11 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
211 PM MDT TUE AUG 7 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY...
A WEAK SHORTWAVE WILL CONTINUE MOVING OVER NW CO AND NE UT INTO THIS
EVENING...KICKING OFF SCATTERED THUNDERSTORMS IS CO ZONE 1 AN 2. A
BIT VERTICAL SPEED SHEAR IS HELPING MULTICELL CONVECTION DEVELOP...
BUT THE STORMS ARE FAIRLY WEAK AND RELATIVELY SHORT-LIVED. SURFACE
HEATING IS DRIVING CONVECTION OVER THE SAN JUANS AND CENTRAL CO MTS
EAST OF EGE.

MODELS IN AGREEMENT FOR THE NEXT 48 HOURS. THE HIGH THAT HAS BEEN
DRIVING THE MONSOON FLOW OVER WILL FLATTEN AN MOVE TO THE WESTERN
GULF OF MEXICO...WITH DRY SOUTHWEST FLOW ALOFT SPREADS OVER THE
FORECAST AREA ASSOCIATED WITH A BROAD TROUGH OVER THE PAC NW AND
WESTERN GREAT BASIN. THE DRIER CONDITIONS WILL MEAN A DRASTIC
DECREASE IN THUNDERSTORM DEVELOPMENT WED AND THU. THE STORM SHOULD
REMAIN OVER THE MTS AND DUE TO DRIER LOWER LEVELS WILL PROBABLY DIE
AND PRODUCE LITTLE IF ANY PRECIPITATION OVER THE VALLEYS.

THE CLEARER SKIES WILL INITIALLY MEAN COOLER OVERNIGHT LOW TEMPS...
WITH WARMER DAYTIME HIGHS.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MODELS HAVE BEEN CONSISTENT IN SHOWING A FLATTER RIDGE CENTERED OVER
NORTHERN TEXAS AT THE BEGINNING OF THE PERIOD. THIS KEEPS US IN A
DRIER REGIME THROUGH THE WORK WEEK. THE TREND BEGINS TO REVERSE ON
FRI AS THE RIDGE AMPLIFIES AND SLOWLY SHIFTS WEST. HOWEVER TIMING HAS
TRENDED TOWARDS A SLOWER SOLUTION...SO BACKED OFF POPS A LITTLE ON
FRIDAY. A MORE SOUTHERLY FETCH WILL BRING AN INCREASE IN MOISTURE
OVER THE AREA DURING THE WEEKEND. WHILE THIS MOISTURE WILL RESULT IN
A BETTER CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS...POPS WILL
REMAIN ON THE LOW SIDE. FAVORED AREA REMAINS THE SOUTHERN MOUNTAINS.
TEMPS WILL BE DEPENDENT ON CLOUD COVER AND PRECIPITATION. MORE
CLOUDS/RAIN WILL RESULT IN COOLER HIGHS AND WARMER LOWS...WITH VALUES
NOT TOO FAR FROM NORMAL.

&&

.AVIATION...
WIDESPREAD VFR CONDITIONS TONIGHT...THOUGH ISOLATED MVFR CONDITIONS
ARE EXPECTED FROM STRONGER SHOWER AND THUNDERSTORMS OVER THE
NORTHWEST COLORADO AND THE SAN JUAN MOUNTAINS THIS EVENING. MOST
THUNDERSTORMS WILL BE SHORT-LIVED BUT MAY GENERATE BRIEF ERRATIC WIND
GUSTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...CJC
LONG TERM...EH
AVIATION...CJC
Hazardous weather outlook, Aug 7, 5:00 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE AUG 7 2007

COZ001>014-017>023-UTZ022>025-027>029-081200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS SOUTHWEST COLORADO AND EXTREME
SOUTHEAST UTAH THIS AFTERNOON WILL PRODUCE SOME HEAVY SHOWERS.  SOME
SMALL STREAM FLOODING WILL BE POSSIBLE FROM THESE HEAVY SHOWERS.  THE
MONSOONAL MOISTURE WILL BEGIN TO MOVE EAST THIS EVENING AND EXPECT
SHOWERS TO TAPER OFF BY MIDNIGHT.

FOR THE REMAINDER OF EASTERN UTAH AND NORTHWEST COLORADO...ISOLATED
MOUNTAIN THUNDERSTORMS WILL OCCUR THIS AFTERNOON.  THESE STORMS WILL
DISSIPATE DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE CONFINED TO THE HIGH MOUNTAINS DURING
THE LATE AFTERNOON HOURS...OTHERWISE SUNNY AND DRY CONDITIONS WILL
PREVAIL.

MOISTURE INCREASES OVER THE AREA LATE THURSDAY THROUGH THIS
WEEKEND...PROMISING AN INCREASED CHANCE FOR SHOWERS AND
THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...GUSTY WINDS TO 40 MPH AND SMALL HAIL. URBAN OR SMALL
STREAM FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...
HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

The radar

The Albuquerque radar (KABX), 227 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Archuleta

When
August 7, 3:55 PM MST to 6:30 PM MST
Where
Archuleta County, 7.5 mi SE of Pagosa Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.193, -106.924

Heavy rainfall caused flash flooding along the Rio Blanco River. Water up to 6 inches deep flowed across County Road 326. Big boulders were being moved by the water along with mud and other debris.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56790.